Purpose of the Study
Angioedema is a well-known adverse effect of angiotensin-converting enzyme inhibitors. The bradykinin accumulation as a result of the decreased degradation of bradykinin is thought to be the causal mechanism. Angiotensin II antagonists seem to have no effect on the degradation of bradykinin. Therefore, it was expected that angioedema would not occur during treatment with losartan potassium, the first orally active angiotensin II antagonist.
Study Population and Methods
They reviewed the 13 case reports of angioedema associated with the use of losartan reported to Lareb (Netherlands Pharmacovigilance Foundation, Den Bosch) and to the Drug Safety Unit of the Inspectorate for Health Care, Ryswyh, in the Netherlands since the introduction of losartan in 1995 until May 1997.
In all 13 cases, a diagnosis of angioedema attributed to the use of losartan seems to be very plausible. In 7 cases the diagnosis could not be confirmed by a physician because the symptoms had already been resolved, but the signs and symptoms clearly indicated angioedema. The adverse reactions occurred within 24 hours to 16 months after the initiation of losartan therapy. Three patients had previously experienced angioedema during treatment with an angiotensin-converting enzyme inhibitor. Eleven of the patients involved were women and 2 were men.
These observations strongly suggest that the onset of angioedema was associated with the use of losartan. Physicians and pharmacists should be aware of this potentially life-threatening complication. It may be advisable not to prescribe angiotensin II antagonists to patients with a history of angioedema (of whatever origin).
I have seen a few cases of angioedema that I felt were attributable to angiotensin II receptor antagonists. Losartan (Cozaar) is one of 4 angiotensin II receptor antagonists currently available in the United States. All block the binding of angiotensin II to type 1 angiotensin II receptors. Angiotensin-converting enzyme (ACE) inhibitors block conversion of angiotensin I to angiotensin II. In addition, ACE inhibitors block the breakdown of bradykinins and substance P, which accumulate and may cause adverse effects such as cough. ACE inhibitors can cause angioedema, and case reports such as this suggest that this may also occur with angiotensin II receptor antagonists.